Ibuprofen is a pain medication in the nonsteroidal anti-inflammatory drug (NSAID) class, that is used for treating pain, fever, and inflammation. Prescription ibuprofen is used to relieve pain, tenderness, swelling, and stiffness caused by osteoarthritis (arthritis caused by a breakdown of the lining of the joints) and rheumatoid arthritis (arthritis caused by swelling of the lining of the joints). It is also used to relieve mild to moderate pain, including menstrual pain (pain that happens before or during a menstrual period).
Nonprescription ibuprofen is used to reduce fever and to relieve minor aches and pain from headaches, muscle aches, arthritis, menstrual periods, the common cold, toothaches, and backaches. Ibuprofen is in a class of medications called NSAIDs. It works by stopping the body’s production of a substance that causes pain, fever, and inflammation. The FDA approved ibuprofen in 1974, some brands of ibuprofen include Advil, Motrin, and Nuprin.
How Does Ibuprofen Work?
Ibuprofen belongs to a class of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). Pain, fever, and inflammation are promoted by the release in the body of chemicals called prostaglandins. Ibuprofen blocks the enzyme that makes prostaglandins (cyclooxygenase), resulting in lower levels of prostaglandins. As a consequence, inflammation, pain, and fever are reduced.
How Long Does It Take For Ibuprofen To Work?
Ibuprofen is rapidly absorbed, reaching peak serum levels one to two hours after administration, and has a half-life of 1.8 to two hours. It takes Ibuprofen 20 to 30 minutes to work if you take it by mouth. It takes 1 to 2 days to work if you put it on your skin. Ibuprofen works by reducing hormones that cause pain and swelling in the body.
At doses greater than 600 mg, there is an increase in the unbound faction of the drug leading to increased clearance. Ibuprofen is eliminated, after biotransformation to glucuronide conjugate metabolites, through urine and feces, with 45-79% as metabolites and <1% remaining unchanged. The maximum recommended daily dose is 3200 mg, the therapeutic window of ibuprofen is wide: 10-50 mg/L, and the toxic concentration is high. Also read: How Long Does It Take For Aleve (Naproxen) to Work
What side effects can this medication cause?
Ibuprofen may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
- gas or bloating
- ringing in the ears
Some side effects can be serious. If you experience any of the following symptoms call your doctor immediately. Do not take any more ibuprofen until you speak to your doctor.
- unexplained weight gain
- shortness of breath or difficulty breathing
- swelling of the abdomen, feet, ankles, or lower legs
- swelling of the eyes, face, throat, arms, or hands
- difficulty breathing or swallowing
- excessive tiredness
- pain in the upper right part of the stomach
- loss of appetite
- yellowing of the skin or eyes
- flu-like symptoms
- pale skin
- fast heartbeat
- cloudy, discolored, or bloody urine
- back pain
- difficult or painful urination
- blurred vision, changes in color vision, or other vision problems
- red or painful eyes
- stiff neck
Ibuprofen may cause other side effects. Call your doctor if you have any unusual problems while taking this medication. Also Read: Can I Take Ibuprofen After Lip Filler?